Baclofen Withdrawal symptoms and the potential of GABA agonists.
> 11/26/2005 3:32:22 PM

In an excellent review of withdrawal symptoms from Baclofen the authors in the following article Delirium Associated with Baclofen Withdrawal: A Review of Common Presentations and Management Strategies by Raphael J. Leo, M.D., F.A.P.M., and Daniel Baer, M.D. in Psychosomatics 46:503-507, December 2005  highlight how important it is to not abruptly stop Baclofen and what are the typical withdrawal symptoms encountered from such an abrupt discontinuation. Their findings in this review article are the following:
Psychiatric symptoms associated with baclofen withdrawal included auditory hallucinations (30.4%), visual hallucinations (56.5%), tactile hallucinations (4.3%),delusions (17.4%), confusion (47.8%), agitation (56.5%), disorientation (17.4%), fluctuation of consciousness (8.7%), insomnia (17.4%), anxiety (13.0%),depersonalization (4.3%), and formal thought disorder (4.3%).

Treatment approaches consisted of reinstitution of baclofen alone in 10 cases (43.5%). Other treatment approaches included reinstitution of baclofen in combination with other agents, such as haloperidol or other antipsychotics (17.4%), benzodiazepines (26.1%), and anticonvulsants (4.3%). In some cases, baclofen was not reinstated, but the patients were treated with other agents, including dantrolene (4.3%) or benzodiazepines (4.3%).The time to complete resolution of psychiatric symptoms after treatment was 42.9 hours, with a range of 4 to 72 hours.

In four cases (17.4%), a history of a preexisting psychiatric disorder was reported. Prior psychiatric disorders included depression, schizophrenia, atypical personality disorder, and a remote alcohol abuse history.

Baclofin is a potentially important drug for psychiatrists and is likely to be prescribed more as the benefits of using GABA agonist drugs are researched in psychiatric syndromes such as cocaine withdrawal, cocaine craving, anxiety and depressive disorders. Caution should be used for prescribing this drug or any drug in an off labeled manner. Nonetheless, the GABA neurotransmitter system in the brain will yield new psychopharmacological approaches to treating mental disorders much like the serotonergic agonists transformed treatment of depression in the 1990ís.


Comments

i suffer from myclonus and was given baclofen at first it worked but needed more so i turned to internet for more got upto about 300mg a day then just stopped thought i was going to die doctor is now trying to work a cut down regime started me on 50mmg a day but i find a 100mg works well how do i tell him this i do not want to go back to much any ideas would be helpfuljason
URL: www.cmcnetworks.co.uk
Posted by: Jason 11/20/2006 2:33:10 AM

I have been paralyzed from chest down for the last 18 years. I just saw my doctor today and she prescribed baclofen for muscle spasms since I had to quit smoking pot in order to find a new job after being laid off. The directions say take 1 to 2 tablets 4 times a day as needed. Well she only gave me 60 of them with 4 refills. Even if I only take 1, 4 times a day I will run out way before my next appointment wich is July 27. What is the proper dosage for these things and should I just take 2 in the morning? Please anybody that has taken these or have any clue what I am going through and how I should take these please email me or respond back to this post.Thanks,Matthew Baker
Posted by: matthew 4/30/2007 6:36:58 AM

I have been taking Baclofen for about 6 or 7 years now, and have worked up to 80 to 100 mg. a day. I want to start tapering off and am wondering how long it will take to stop and how slowly should I do this. Has anyone stopped taking this drug and how did you do it? I am scared to death of withdrawal symptoms, as I have withdrawn from opiates and benzodiazipines (Xanax, Valium, Clonopin, etc.) in the past and did it cold turkey and thought I would die. Didn't sleep for 23 days straight.Matthew, just in case you come back on here to read this, the Baclofen did help me for what it was prescribed for. If you have 10 mg. pills, start at the lowest dosage you can, say 3 or 4 a day. Try not to go higher than 100 mg. a day, as you will develop a tolerance for them. It will just be one more pill that you will have to wean off of. Good luck to you and I hope it helps!
Posted by: Jeanne 1/4/2008 3:12:10 AM



Post Your Comments

Post a comment
Name:
Email Address:
URL:
Verification Code:
Input the 8 characters you see above:

Comments:











Anxiety
Depression
Drug Abuse
Sexual Addiction
Eating Disorders
Mania
Schizophrenia
Alzheimer's Disease
ADHD
Dyslexia

 
 
 
 
 
 
 
 
About TOL | Contact Us | Defining Behavioral Fitness | For Healthcare Professionals | Links | Privacy Policy